South Dakota, 2020

Hail and Damaging Winds in South Dakota, August 23, 2020

August 23, 2020 · NWS UNR · 4 events in 2 counties and zones

A strong thunderstorm strengthened over the Rapid City area and tracked east-southeast across eastern Pennington County before weakening. The storm produced hail and wind gusts to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong thunderstorm strengthened over the Rapid City area and tracked east-southeast across eastern Pennington County before weakening. The storm produced hail and wind gusts to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 12:55 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 23, 12:55 PM MST, 1 hour 38 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
155 PM MDT Sun Aug 23 2020

.DISCUSSION...(This Evening Through Sunday)
Issued at 154 PM MDT Sun Aug 23 2020

Western CONUS ridge will slowly shift east and flatten in the
period. Northern periphery jet stream will eventually sag south,
supporting a more active pattern by the middle of the week, along
with cooler weather. SFC cool front continues to settle south
across the region today as a weak shortwave advects across the
region aloft. Sufficient instability and marginal shear will
support a broken line of convection this afternoon over the SE
half of the CWA. Retained low pops for this. High based nature of
storms coupled with a hot deeply mixed BL with inverted V profiles
will support gusty winds with any stronger cells, potentially
severe gusts. Not much rain is expected with any cells, given
limited moisture in place. Convection will wane and shift SE this
evening. There could be some elevated backside convection
associated with the shortwave over the SW CWA this evening outside
of the main pop area. However, given low confidence and dry
conds, left any mention out. Sfc trough may fire a storm or two
late tomorrow afternoon over scentral SD. Otherwise, dry conds
expected. Hot conds will persist into the first part of the week,
with a cooling trend after, esp by next weekend. Tuesday still
looks to be the hottest day, with many locations seeing highs
near/over 100 on the plains, although a sfc trough may sink into
the area and keep NW areas a bit cooler. More active northern tier
flow will support flattening of the ridge this week, with chances
for storms, albeit sct activity at best. Also expect periods of
smoke, mainly aloft, as mean upper flow directs smoke into the
region from large wild fires in CA. This will continue through
much of the week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1200 PM MDT Sun Aug 23 2020

Isolated to scattered thunderstorms are expected this afternoon
and evening. MVFR and gusty winds are possible near any storms.
Otherwise, VFR conditions with areas of smoke will continue.

&&

.FIRE WEATHER...
Issued At 154 PM MDT Sun Aug 23 2020

Afternoon humidities will remain low through early this week,
with minimum values of 15 to 25 percent in most areas. Parts of
northeast WY into southwest SD will see values drop below 15
percent. Isolated to scattered thunderstorms are also expected
this afternoon/evening on the South Dakota plains. Some
thunderstorms will likely produce gusty winds and little
rainfall, leading to potential fire starts.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...13
FIRE WEATHER...JC
Hazardous weather outlook, Aug 23, 12:48 AM MST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
148 AM MDT Sun Aug 23 2020

SDZ002-013-014-024>032-041>043-072>074-241300-
Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
148 AM MDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening.
Some severe thunderstorms are possible, with damaging wind gusts
the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible each day from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-WYZ056>058-071-241300-
Harding-Butte-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
148 AM MDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms this afternoon and
evening. Isolated strong to severe storms are possible, with
damaging wind gusts the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible each day from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ044-046-047-049-241300-
Bennett-Mellette-Todd-Tripp-
148 AM MDT Sun Aug 23 2020 /248 AM CDT Sun Aug 23 2020/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms later this evening.
Isolated strong to severe thunderstorms are possible, with
damaging wind gusts the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible each day from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-241300-
Northern Campbell-Southern Campbell-
148 AM MDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible each day from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 23, 1:18 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
218 PM MDT Sun Aug 23 2020

SDZ072-073-232045-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
218 PM MDT Sun Aug 23 2020

...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE COUNTY...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Summerset, or 17 miles north of Rapid City, moving
east at 35 mph.

Pea size hail and wind gusts to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Meade
County, northeast of Summerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4422 10324 4433 10333 4446 10306 4426 10289
TIME...MOT...LOC 2017Z 248DEG 29KT 4432 10317

JC
Special weather statement, Aug 23, 1:57 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
257 PM MDT Sun Aug 23 2020

SDZ073-232115-
Southern Meade Co Plains SD-
257 PM MDT Sun Aug 23 2020

...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE COUNTY...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Summerset, or 17 miles east of Sturgis, moving
east at 25 mph.

Wind gusts to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Meade
County, between Hereford and Tilford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4427 10321 4436 10328 4444 10307 4426 10298
      4426 10321
TIME...MOT...LOC 2056Z 254DEG 24KT 4432 10319

JC
Special weather statement, Aug 23, 2:05 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Rapid City SD
305 PM MDT Sun Aug 23 2020

SDZ013-232130-
Northern Meade Co Plains SD-
305 PM MDT Sun Aug 23 2020

...STRONG THUNDERSTORM OVER NORTHEASTERN MEADE COUNTY...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Red Owl, or 26 miles southwest of Faith, moving
east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Meade
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4470 10251 4482 10255 4495 10224 4467 10211
TIME...MOT...LOC 2105Z 259DEG 24KT 4476 10244

Eagan
Special weather statement, Aug 23, 2:10 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
310 PM MDT Sun Aug 23 2020

SDZ026-031-072-073-232145-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
310 PM MDT Sun Aug 23 2020

...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rapid Valley, or 4 miles east of Rapid City, moving east at 25 mph.

Pea to half inch hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Rapid City, Rapid Valley, Ellsworth Air Force Base, Box Elder and
Rapid City Airport.

This includes Interstate 90 in South Dakota between Mile Markers 55
and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4401 10324 4413 10328 4423 10295 4401 10286
TIME...MOT...LOC 2109Z 259DEG 23KT 4408 10316

Eagan
Special weather statement, Aug 23, 2:23 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
323 PM MDT Sun Aug 23 2020

SDZ072-073-232145-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
323 PM MDT Sun Aug 23 2020

...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE COUNTY...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Ellsworth Air Force Base, or 9 miles north of
Rapid City, moving east at 35 mph.

Pea to half inch hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Northwestern Ellsworth Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4426 10331 4437 10300 4425 10285 4414 10321
      4414 10325
TIME...MOT...LOC 2123Z 252DEG 30KT 4419 10318

Eagan
Special weather statement, Aug 23, 2:25 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
325 PM MDT Sun Aug 23 2020

SDZ002-013-014-232200-
Perkins SD-Ziebach SD-Northern Meade Co Plains SD-
325 PM MDT Sun Aug 23 2020

...STRONG THUNDERSTORM OVER NORTHWESTERN ZIEBACH...NORTHEASTERN MEADE
AND SOUTHEASTERN PERKINS COUNTIES...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Usta, or 13 miles northwest of Faith, moving east
at 35 mph.

Pea to nickel size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Usta and Arrow Head Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4501 10232 4517 10243 4533 10206 4504 10187
TIME...MOT...LOC 2124Z 252DEG 30KT 4510 10227

Eagan

The radar

The Rapid City radar (KUDX), 17 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Meade

When
August 23, 2:33 PM MST
Where
Meade County, 6.92 mi NE of Ellsworth Afb
Measured
0.75 in hail
Reported by
Public
Coordinates
44.220, -103.000

Hail, Meade

When
August 23, 2:34 PM MST
Where
Meade County, 6.28 mi NNE of Ellsworth Afb
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.230, -103.040

Thunderstorm Wind, Pennington

When
August 23, 2:40 PM MST
Where
Pennington County, (Rap)rapid City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -103.050

Thunderstorm Wind, Pennington

When
August 23, 3:30 PM MST
Where
Pennington County, 3 mi NW of Wasta
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.101, -102.493

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914527, 914528, 914529, 914530.